Alert archive / Iowa / Flash Flood Warnings in 1999
Flash Flood Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 16, 1999, 7:39 PM CDT for Buchanan County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1999, 7:39 PM CDT (00:39 UTC)
- Expired
- May 16, 1999, 11:25 PM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3009 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 170039 FFWMLI IAC019-170425- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 739 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * FLASH FLOOD WARNING FOR... BUCHANAN COUNTY IN NORTHEASTERN IOWA * UNTIL 1125 PM CDT * AT 735 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS CONTAINING EXTREMELY HEAVY RAINFALL GENERALLY ALONG AND NORTHEAST OF A LINE FROM FAIRBANK TO INDEPENDENCE TO ROWLEY. DOPPLER RADAR ESTIMATES THAT BETWEEN 2 AND 4 INCHES OF RAIN HAS ALREADY FALLEN OVER NORTHWESTERN PORTIONS OF BUCHANAN COUNTY. THIS HEAVY RAIN HAS RESULTED IN FLOODING OF MANY STREETS AND LOW-LYING AREAS IN AND AROUND FAIRBANK. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE OVER THE SAME AREAS ENHANCING THE POTENTIAL FOR ADDITIONAL FLOODING THROUGHOUT THE COUNTY. THIS IS A DANGEROUS SITUATION. PERSONS LIVING ALONG CREEKS AND STREAMS SHOULD MONITOR WATER LEVELS AND BE PREPARED TO SEEK HIGHER GROUND SHOULD THEY RISE SUDDENLY. MOTORISTS ARE ADVISED TO REMAIN ALERT FOR STANDING WATER ON AREA ROADWAYS. NEVER DRIVE INTO AREAS WHERE WATER COVERS THED ROAD! MCCLURE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:30 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 16, 2:30 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT SUN MAY 16 1999 CURRENT MSAS AND RUC DATA INDICATING ONGOING CONVECTION PUSHING INTO FAR NORTHEAST IA ATTM RIDING NICELY ALONG SFC-H85 THTA-E GRADIENT DRAPED ACRS CENTRAL IA. ACTIVITY ALSO PUSHING MORE EASTWARD ALONG WITH SOMEWHAT DIFFLUENT 15Z RUC H7-H3 THICKNESS FIELDS. MSAS AND 18Z SFC OBS INDICATING SOUTHWEST HALF OF IA...NORTHWEST MO AND SOUTHEAST NE DESTABILIZING QUICKLY WITH LOW LEVEL MOISTURE CONVERGENCE...POOLING UPPER 60 TO LOWER 70 DPTS...AND SOME INSOLATION. 12Z H85 ANALYSIS AND PROFILER DATA ALSO INDICATING IMPRESSIVE LLJ PUNCHING ACRS PLAINS INTO NORTHWEST MO AND SOUTHWEST IA. NGM ACTUALLY HANDLING 18Z SFC FEATURES BEST WITH FRONTAL POSITION FROM WEST MN INTO CENTRAL KS...AND WEAK WAVE OVER SOUTHEAST NE. APPEARS SOUTHEAST NE AND EASTERN KS AREAS READY TO GO WITH CONTINUING SFC-H85 THTA-E ADVECTION AND CONVERGENCE. NGM PAINTING BEST H85 THTA-E ADVECTION INITIALLY THIS EVENING ACRS NORTHERN IA...AS WELL AS EAST KS INTO NORTHWEST MO. FEEL THE LATER AREA READY TO GO. H85-H3 THICKNESS PROGGED TO BE DIFFLUENT ACRS GENERAL AREA...IN GENERAL EAST-SOUTHEAST TRANSLATION OF CONVECTIVE SYSTEM ACRS SOUTHERN IA AND NORTHERN MO. ETA FURTHER SOUTH AND SOUTHEAST WITH SIMILAR PARAMETERS WITH BEST INSTABILITY AXIS ACRS KS INTO WEST MO. IN ANY CASE...AREA TO BE AT RISK OVERNIGHT WITH EVENTUAL UPSTREAM ACTIVITY AND POSSIBLE HEAVY RAIN TO BLEED ACRS AREA LATE TONIGHT. STRONG THTA-E ADVECTION AND LLJ TO SHIFT TOWARD EAST IA AND SOUTHWEST WI AS NIGHT PROGRESSES TO CONTINUE FEEDING ACTIVITY. SCATTERED STRONG TO SEVERE ACTIVITY POSSIBLE EARLY TONIGHT...ESPECIALLY WITH ONGOING DESTABILIZATION NORTH OF WARM FRONT LYING NEAR IA/MO BORDER. WILL NOT GO WITH FLOOD WATCH AS OF YET... ALTHOUGH WATER TROUBLE VERY POSSIBLE LATER TONIGHT AS ACTIVITY EVOLVES INTO HEAVY RAIN EVENT. THUNDERSTORM ACTIVITY TO CONTINUE MONDAY AS FRONTAL BOUNDARY CLOSES IN ACRS CENTRAL IA AND MAIN H5 VORT APPROACHES. SHORT RANGE MODELS DIFFER IN TIMING SOMEWHAT WITH FROPA AND MAIN VORT SWINGING ACRS EAST IA/NORTHWEST IL MON EVENING AND NIGHT. ETA QUICKEST...WILL LEAN TO AVN BEST GENERAL SOLUTION WITH PRECIP ENDING BY 12Z TUES. QUICKLY LOOKING FURTHER AHEAD... SFC AND UPPER RIDGING TO CONTINUE TO CREATE DRY WEATHER THROUGH THURSDAY ...ALTHOUGH EUROPEAN QUICKER TO SWING WAVE THROUGH IN NORTHERN STREAM AND RAIN CHANCE THURSDAY. MRF HOLDS PRECIPITATION ACTIVITY OFF UNTIL MAYBE FRI AS NORTHERN STREAM S/W PHASES WITH WAVE EJECTING OUT IN WEAKER SOUTHERN STREAM FROM LARGE CUTOFF LOW IN THE SOUTHWEST CONUS. MAY STILL KEEP FRI DRY FOR NOW. GOTTA GO AS ACTIVITY INFLAMMING NEAR NORTHWEST DVN CWA. COORDINATED WITH DMX...THANX. .DVN... IA...NONE. IL...NONE. JDH
In the hours before
Local storm report, May 16, 6:16 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM FAIRBANK IA 1 INCH HAIL
05/16/99 BUCHANANLocal storm report, May 16, 6:16 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM FAIRBANK IA 1 INCH HAIL
05/16/99 BUCHANANLocal storm report, May 16, 7:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM FAIRBANK IA 1.25 INCH HAIL
05/16/99 BUCHANAN
0707 PM FAIRBANK IA 1.75 INCH HAIL
05/16/99 BUCHANAN
0708 PM FAIRBANK IA RAIN
05/16/99 BUCHANAN TREMENDOUS URBAN
FLOODING IN FAIRBANK.
ALLEYS AND YARDS FLOODED.Local storm report, May 16, 7:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM FAIRBANK IA 1.25 INCH HAIL
05/16/99 BUCHANAN
0707 PM FAIRBANK IA 1.75 INCH HAIL
05/16/99 BUCHANAN
0708 PM FAIRBANK IA RAIN
05/16/99 BUCHANAN TREMENDOUS URBAN
FLOODING IN FAIRBANK.
ALLEYS AND YARDS FLOODED.Local storm report, May 16, 7:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM FAIRBANK IA .88 INCH HAIL
05/16/99 BUCHANANLocal storm report, May 16, 7:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM FAIRBANK IA .88 INCH HAIL
05/16/99 BUCHANANThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:09 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jones | 61 min |
| May 16, 8:51 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 16, 9:10 PM CDT | Tornado Warning | DVN | Dubuque | 35 min |
| May 16, 9:46 PM CDT | Tornado Warning | DVN | Dubuque | 49 min |
| May 16, 10:13 PM CDT | Tornado Warning | DVN | Benton | 47 min |
| May 16, 10:34 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 46 min |
| May 16, 10:40 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Johnson, Washington | 45 min |
| May 16, 10:40 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 45 min |
| May 16, 10:47 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee, Louisa | 63 min |
| May 16, 10:47 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 63 min |
| May 16, 10:54 PM CDT | Tornado Warning | DVN | Dubuque | 51 min |
| May 16, 11:15 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 50 min |
| May 16, 11:28 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 47 min |
| May 16, 11:36 PM CDT | Flash Flood Warning | DVN | Dubuque | 6 hr |
| May 16, 11:36 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.